New York, 2011

Flash Flooding and Hail in New York, April 26, 2011

April 26, 2011 · NWS BUF · 4 events in 3 counties and zones

A line of showers and thunderstorms crossed the area during the evening hours. The thunderstorms were accompanied by strong winds, large hail and intense rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A line of showers and thunderstorms crossed the area during the evening hours. The thunderstorms were accompanied by strong winds, large hail and intense rains. The winds downed trees and wires on Whig hill and one inch hall fell in Scio. Following an extremely wet spring, any rain the fell on the saturated ground became runoff. The two to three inches of rainfall resulted flash flooding in Allegany and Ontario counties. In Wellsville, two to three feet of water washed across the streets with over a dozen streets closed or washed out. In Allegany county, damage was also reported in Alfred, Andover, Angelica, Granger, West Almond and Friendship. In Ontario county, basements were flooded and numerous roads were closed in Canandaigua. A mudslide in Canadice closed a section of Route 36. In Ontario county, damage was also reported in Bristol, Hopewell, Naples, Phelps and Richmond.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 26, 2:47 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 26, 2:47 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
347 PM EDT TUE APR 26 2011

.SYNOPSIS...
A LINE OF SHOWERS AND GUSTY THUNDERSTORMS WILL CROSS THE AREA FROM
WEST TO EAST THIS EVENING WITH POSSIBLE STRONG WINDS AND HAIL.
CLOUDS AND SOME SUNSHINE ON WEDNESDAY AND REMAINING WARM WITH
INCREASING LIKELIHOOD OF SHOWERS AND THUNDERSTORMS LATER IN THE DAY
AND ESPECIALLY AT NIGHT AHEAD OF A COLD FRONT. A COLD FRONT WILL
CROSS THE REGION THURSDAY MORNING WITH TEMPERATURES DROPPING BACK
CLOSE TO AVERAGE. DRY WEATHER WILL FINALLY RETURN BY SATURDAY ALONG
WITH MILD SPRING TEMPERATURES.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AT 19Z WATER VAPOR IMAGERY AND VISIBLE SATELLITE SHOW TWO BOUNDARIES
THAT WILL IMPACT OUR CWA AREA WITH SHOWERS AND STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON AND THROUGH THE OVERNIGHT PERIOD. ONE
BOUNDARY...ACROSS THE FINGER LAKES REGION WILL BRING SHOWERS AND
THUNDERSTORMS ACROSS THE FINGER LAKES AND THE NORTH COUNTRY THIS
LATE AFTERNOON. THE SECOND BOUNDARY IS LOCATED ACROSS EASTERN OHIO
AND SOUTHWESTERN ONTARIO WITH ADDITIONAL SHOWER AND THUNDERSTORM
ACTIVITY FORMING ON THE LEADING EDGE OF A MID LEVEL 80 KNOT SPEED
MAX AND SFC CONVERGENCE.

AT THE SFC A WARM FRONT IS LEFT DRAPED ROUGHLY ALONG THE THRUWAY
THIS LATE AFTERNOON...NORTH OF BUFFALO AND SOUTH OF BOTH NIAGARA
FALLS AND ROCHESTER. SOUTH OF THIS WARM FRONT TEMPERATURES WARMED
INTO THE UPPER 70S TO EVEN A FEW 80S UNDER MOSTLY SUNNY SKIES.
EXPECT THIS WARM FRONT TO SLOWLY LIFT NORTHWARD THROUGH THE
OVERNIGHT.

ALOFT A CLOSED LOW IS LOCATED ACROSS THE WESTERN GREAT LAKES WITH AN
EXPANSIVE RIDGE OF HIGH PRESSURE ACROSS THE WESTERN ATLANTIC AND
EAST COAST.

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS WESTERN AND
CENTRAL NEW YORK IN THE AFTERNOON HEATING AHEAD OF THIS SECONDARY
BOUNDARY SEEN ON SATELLITE AND ON THE FRINGE OF THE UPPER LEVEL
CLOSED LOW. INSTABILITY REMAINS ACROSS THE ENTIRE CWA WITH CAPES
APPROACHING 500 TO 1000 J/KG...AND LI'S -2 TO -4. NORTH OF THE WARM
FRONT STORM HELICITY VALUES REMAIN IMPRESSIVE EARLY AND STORMS
TRACKING ACROSS THE WARM FRONT WILL BE MONITORED FOR ROTATION.

TRACKING THIS SECONDARY BOUNDARY EXPECT A LINE OF SHOWERS AND
THUNDERSTORMS TO ENTER WESTERN BETWEEN 5 PM AND 7PM...AND THEN TRACK
QUICKLY EASTWARD ACROSS THE REGION. A FEW OF THESE STORMS WILL
LIKELY BECOME STRONG OR SEVERE WITH 0-6KM SHEAR REACHING 40 TO 45
KNOTS. PWATS APPROACH +2 TO +3 SD THIS LATE AFTERNOON AND
EVENING...SO IN ADDITION TO THE GUSTY WINDS AND POSSIBLE HAIL...ANY
STORM HAS THE POTENTIAL TO PRODUCE A QUICK DOWNPOUR. TOWARDS THE
NORTH COUNTRY EXPECT SOME WEAKENING TO THESE STORMS AS THEY RUN INTO
SLIGHTLY LESS INSTABILITY. CURRENT THINKING IS DOWNPOURS WILL BE BRIEF
AND SCATTERED ENOUGH THAT RIVERS AND CREEKS SHOULD BE ABLE TO HANDLE
THE RAINFALL TONIGHT. HOWEVER ANY TRAINING STORMS CAN LEAD TO LOCAL
HYDRO ISSUES TONIGHT.

BEHIND THIS LINE OF SHOWERS AND THUNDERSTORMS EXPECT SKIES TO
CLEAR...ESPECIALLY ACROSS WESTERN NEW YORK AND THE GENESEE VALLEY.
WITH CLEARING SKIES AND LINGERING MOISTURE IN THE LOWER LEVELS
PATCHY FOG WILL LIKELY DEVELOP OVERNIGHT AND TOWARDS THE DAWN
HOURS. TEMPERATURES TONIGHT WILL REMAIN MILD WITH LOWS IN THE
50S...WITH A FEW 60S IN SPOTS.

TOMORROW WINDS WILL BEGIN TO SHIFT TO SOUTHEAST WELL AHEAD OF THE
NEXT FRONTAL BOUNDARY. THERE MAY BE A LITTLE SFC CONVERGENT SHOWER
ACTIVITY ACROSS THE NORTHERN NIAGARA PENINSULA IN THE MORNING.
ELSEWHERE WITH INSTABILITY REMAINING EVEN IN THE EARLY MORNING HOURS
AND GIVEN THAT WE ARE IN ROUGHLY THE SAME AIRMASS...CANNOT RULE OUT
A SHOWER OR THUNDERSTORM AT ANY TIME TOMORROW UNDER ANY WEAK IMPULSE.
ACTIVITY WILL BECOME MORE WIDESPREAD LATER TOMORROW AND OVERNIGHT
AHEAD OF THE NEXT UPPER LEVEL FEATURE TO SWING ACROSS THE REGION.

TEMPERATURES AT 850 REMAIN +12 TO +14C AND UNDER A CLOUDS AND SOME
SUNSHINE EXPECT TEMPERATURES TOMORROW TO REACH INTO THE 70S ACROSS
THE CWA.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
LOW PRESSURE ACROSS THE OHIO VALLEY WILL LIFT INTO THE CENTRAL LAKES
WEDNESDAY NIGHT...BRINGING A STRONG COLD FRONT ACROSS THE REGION
THURSDAY MORNING. AHEAD OF THIS BOUNDARY...THERE WILL CONTINUE TO BE
A SIGNIFICANT THREAT FOR SEVERE WEATHER. THE REGION WILL BE FIRMLY
IN THE WARM SECTOR AHEAD OF THE BOUNDARY...WITH MODEST SURFACE BASED
CAPES IN PLACE...EVEN OVERNIGHT. WIND FIELDS WILL ALSO BE FAVORABLE
FOR ORGANIZED CONVECTION...WITH SEVERAL RUNS OF THE GFS/NAM
INCREASING 850 MB WINDS TO AROUND 60 KTS...AND THIS IN A SHEARED
ENVIRONMENT. FINALLY WE WILL HAVE A SHORTWAVE AND FRONTAL BOUNDARY
CROSS...PROVIDING A POTENTIAL FOCUS FOR STORMS. THE MAIN LIMITING
FACTOR WILL BE THE TIMING...WITH ALL OF THIS COMING LATE WEDNESDAY
NIGHT...WHEN THE ATMOSPHERE TYPICALLY STARTS TO STABILIZE AS IT WILL
BE FAR REMOVED FROM DAYTIME HEATING. WHILE IT IS STILL A WAYS OFF
FOR ENHANCED WORDING...WILL CONTINUE A STRONG MENTION IN THE HWO FOR
THE POTENTIAL OF SEVERE WEATHER. THIS IS LIKELY TO CONTINUE TO BE A
DIFFICULT FORECAST UPSTREAM CONVECTION DEVELOPS WEDNESDAY AFTERNOON
AND EVENING. THIS APPEARS TO BE AN EVENT WHERE STORMS WILL DEVELOP
UPSTREAM AND MOVE INTO THE AREA...RATHER THAN DEVELOP ACROSS OUR
REGION.

IN ADDITION TO THE SEVERE WEATHER THREAT...ADDITIONAL RAINFALL MAY
BE ENOUGH TO CAUSE LOCALIZED FLOODING. EXPECT ANY FLOODING TO BE
LOCALIZED...POTENTIALLY FROM TRAINING OR PERSISTENT CELLS...BUT
GIVEN THE WET CONDITIONS ALREADY...ANY RAINFALL IN EXCESS OF AN INCH
BEARS WATCHING.

MODEL AGREEMENT IS FAIRLY GOOD IN BRINGING THE BOUNDARY THROUGH THE
REGION THURSDAY MORNING...WITH THE SLOWER NAM/SREF AND THE FASTER
GFS/EUROPEAN ONLY A COUPLE HOURS APART ON TIMING. THE SEVERE WEATHER
THREAT WILL EFFECTIVELY END WITH THE FRONTAL PASSAGE...THOUGH
SOUTHWEST WINDS SHOULD PICK UP BEHIND IT...WITH GUSTS OF AT LEAST 40
MPH LIKELY ON THE NIAGARA FRONTIER. OUTSIDE OF POTENTIAL TIMING
ERRORS IN THE FRONTAL PASSAGE...EXPECT THE POST FRONT ENVIRONMENT TO
BE RAIN-FREE. TEMPERATURES WEDNESDAY NIGHT SHOULD BE UNSEASONABLY
WARM...THEN HOLD STEADY OR DROP DURING THE DAY THURSDAY WITH THE
PASSAGE OF THE FRONT.

THE NEXT FEATURE TO INFLUENCE OUR WEATHER WILL BE MUCH MORE
MODEST...AS A 500 MB TROF PASSES TO THE NORTH OF THE REGION. MODELS
FAIRLY SPREAD ON THE TIMING OF THE PASSAGE OF THE TROF...BUT
CONSENSUS OF THE 12Z RUNS IS A FEW HOURS SLOWER THAN PREVIOUS
FORECAST. CONTINUE WITH LIKELY POPS WITH THIS FEATURE...CENTERED
AROUND 12Z FRI MORNING. WHILE A 3 TO 6 HOUR PERIOD OF SHOWERS IS
LIKELY...THE DAY SHOULD NOT BE A WASH OUT...AND SHOWERS SHOULD NOT
BE HEAVY ENOUGH TO CAUSE ANY ADDITIONAL FLOODING CONCERNS.
TEMPERATURES WILL BE COOLER BEHIND THE FRONT...WITH HIGHS IN THE
UPPER 40S TO LOWER 50S ON FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
OVERALL...LOOKS TO BE A MUCH LESS EVENTFUL PERIOD...WITH GENERALLY
SEASONABLE WEATHER...AND GENERALLY SHOWERY PRECIPITATION ON THE LIGHT
SIDE. HIGH PRESSURE WILL BUILD ACROSS THE REGION FRIDAY NIGHT AND
SATURDAY...WITH FAIR WEATHER LIKELY ACROSS THE REGION. A COUPLE OF
THE 12Z RUNS WERE A BIT SLOWER IN EXITING A SHORTWAVE...BUT FOR NOW
OPT TO KEEP THIS DRY.

INCREASING UNCERTAINTY FOR THE LATTER PORTION OF THE PERIOD...AS THE
GFS/GGEM/EUROPEAN CONTINUE TO OFFER FAIRLY DIFFERENT SOLUTIONS IN
HANDLING THE NEXT SHORTWAVE. WHAT THEY DO AGREE ON...IS THAT IT HAS
NORTHERN AND FAIRLY DRY ROOTS...SO AGAIN PRECIPITATION SHOULD
GENERALLY BE ON THE LIGHT SIDE. BASICALLY KEEP CHANCE POPS GIVEN
DIFFERENCES IN TIMING AMONG THE MODELS...BUT DO UP TO 40 POPS...WITH
SEVERAL RUNS NOW SUPPORTING SOME PRECIPITATION.

FEATURE APPEARS TO EXIT EAST BY TUESDAY...THOUGH THERE IS SOME
CHANCE IT WILL LINGER...SCALE BACK TO 20 SLIGHT CHANCE POPS.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AT 18Z VFR FLIGHT CONDITIONS WERE LARGELY FOUND SOUTH OF THE
THRUWAY...WITH IFR AND LOCALLY SOME LIFR FOUND ALONG THE LAKE ONTARIO
SHORELINE IN LOW CLOUDS. RAIN AND EMBEDDED THUNDERSTORMS ALONG A
WARM FRONT WILL PASS ACROSS THE NORTH COUNTRY THIS AFTERNOON. AN
UPPER LEVEL DISTURBANCE WILL CROSS THE REGION LATE THIS AFTERNOON
WITH SHOWERS AND THUNDERSTORMS BLOSSOMING. TIMING FOR WESTERN NEW
YORK IS LATE THIS AFTERNOON...CROSSING INTO THE NORTH COUNTRY EARLY
THIS EVENING. EXPECT THUNDERSTORMS AND GUSTY WINDS...THOUGH WIND
GUSTS MAY HAVE TO BE ADJUSTED AS WE NEAR THE EVENT.

BEHIND THE LINE OF CONVECTION...EXPECT SOME CLEARING WITH CIGS
DROPPING TO MVFR FOR A TIME. HAVE ONLY LOWERED VSBYS INTO MVFR
CATEGORY...THOUGH WITH CLEARING CAN SEE SOME IFR VSBYS IN THE
LINGERING HUMID AIRMASS. ADDITIONAL SHOWERS WILL AGAIN CROSS INTO
PORTIONS OF WESTERN NEW YORK TOMORROW MORNING...WITH THE KIAG
TERMINAL THE MOST LIKELY AREA FOR SHOWERS ON A SOUTHEAST WIND.

WITH INSTABILITY REMAINING THROUGH THE MORNING AND
AFTERNOON...CANNOT RULE OUT A SHOWER AT ANY TIME THROUGH THE
MORNING...THOUGH THE LIKELY TIME PERIOD WILL HOLD OFF TILL AFTER
18Z.

OUTLOOK...
WEDNESDAY NIGHT...MVFR/VFR IN OCCASIONAL SHOWERS AND THUNDERSTORMS.
THURSDAY AND FRIDAY...MVFR/VFR. A CHANCE OF SHOWERS.
SATURDAY...VFR.
SUNDAY...MVFR/VFR IN A CHANCE OF SHOWERS.

&&

.MARINE...
WILL MAINTAIN SMALL CRAFTS ON WESTERN LAKE ONTARIO THROUGH THE
EVENING HOURS AS WAVES WILL BEGIN THIS TIME FRAME AROUND 4 FEET AND
EASTERLY WINDS AT 20 KNOTS. A LINE OF SHOWERS AND THUNDERSTORMS WILL
CROSS LAKE ERIE AND LAKE ONTARIO THIS LATE AFTERNOON AND EVENING
WITH SOME OF THESE STORMS POSSIBLY BECOMING STRONG TO SEVERE. WINDS
TONIGHT WILL DIMINISH AND SOUTHEAST WINDS VEERING TO SOUTHWEST WILL
REMAIN BELOW SMALL CRAFT ACTIVITY THE REMAINDER OF THE NIGHT AND WEDNESDAY.
TOWARDS WEDNESDAY NIGHT EXPECT WINDS AND WAVES TO AGAIN INCREASE
WITH SMALL CRAFTS POSSIBLE.

ANY THUNDERSTORMS LATE THIS AFTERNOON AND EVENING AND AGAIN LATER
WEDNESDAY MAY PRODUCE LOCALLY GUSTY WINDS AND HIGHER WAVES.

&&

.HYDROLOGY...
ON THE RIVERS AND CREEKS...MOST OF THE FASTER RESPONDING CREEKS IN
THE BUFFALO AREA HAVE ALREADY CRESTED. THE EXCEPTION IS ON THE
ELLIOTT CREEK IN WILLIAMSVILLE...WHERE AN EARLY EVENING CREST
WILL LIKELY BE NEAR FLOOD STAGE. THE TYPICALLY SLOW RESPONDING
TONAWANDA CREEK WILL NOT CREST FOR SOME TIME...BUT IT IS POSSIBLE
THAT WILL EVENTUALLY APPROACH FLOOD STAGE...BUT NOT UNTIL MID TO
LATE WEEK.

OVERNIGHT AND WEDNESDAY...PRECIPITATION WILL BE GENERALLY SHOWERY.
IN GENERAL...STORMS WILL BE MOVING FAIRLY FAST...WHICH WILL LIMIT
RAINFALL IN ANY ONE LOCATION. HOWEVER...GIVEN THE WET
ENVIRONMENT...IT WILL ONLY TAKE AN INCH TO START TO CAUSE ISSUES
IN SOME SPOTS...SO WILL HAVE TO MONITOR CAREFULLY FOR ANY SLOW
MOVING HEAVY RAINERS.

THE NEXT FOCUS WILL MOVE THROUGH ON WEDNESDAY NIGHT INTO THURSDAY
MORNING...DROPPING A MEAN OF AROUND A HALF INCH...WITH LOCALLY
HIGHER AMOUNTS IN SLOW MOVING CELLS. THIS MAY BE ENOUGH TO PUSH
SOME OF THE FASTER RESPONDING CREEKS TO FLOOD AGAIN...AND WILL
ALSO HAVE TO MONITOR FOR THE POSSIBILITY OF FLASH FLOODING IF CELLS
DO REDEVELOP OUT AHEAD OF THE BOUNDARY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR LOZ042.

&&

SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...APFFEL
LONG TERM...APFFEL
AVIATION...THOMAS
MARINE...THOMAS
HYDROLOGY...APFFEL
Hazardous weather outlook, Apr 26, 2:46 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
346 PM EDT TUE APR 26 2011

NYZ003>008-011>014-020-021-272000-
MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY-
346 PM EDT TUE APR 26 2011

...SEVERE THUNDERSTORM WATCH 213 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ON WEDNESDAY AND
WEDNESDAY NIGHT. THE ENVIRONMENT WILL BE FAVORABLE FOR STORMS THAT
DO DEVELOP POTENTIALLY CONTAIN STRONG WINDS...AND LARGE HAIL. THE
GREATEST POTENTIAL FOR THIS APPEARS TO BE WEDNESDAY NIGHT...WHEN A
FRONTAL BOUNDARY WILL MOVE THROUGH. LOCALIZED FLOODING IS ALSO
POSSIBLE SLOW MOVING OR PERSISTENT STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-010-019-085-272000-
NIAGARA-ORLEANS-NORTHERN ERIE-CHAUTAUQUA-SOUTHERN ERIE-
346 PM EDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR STRONG TO SEVERE STORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ON WEDNESDAY AND
WEDNESDAY NIGHT. THE ENVIRONMENT WILL BE FAVORABLE FOR STORMS THAT
DO DEVELOP POTENTIALLY CONTAIN STRONG WINDS...AND LARGE HAIL. THE
GREATEST POTENTIAL FOR THIS APPEARS TO BE WEDNESDAY NIGHT...WHEN A
FRONTAL BOUNDARY WILL MOVE THROUGH. LOCALIZED FLOODING IS ALSO
POSSIBLE SLOW MOVING OR PERSISTENT STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042-062-SLZ024-272000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
346 PM EDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ON WEDNESDAY AND WEDNESDAY
NIGHT. THE ENVIRONMENT WILL BE FAVORABLE FOR STORMS THAT DO
DEVELOP POTENTIALLY CONTAIN STRONG WINDS...AND LARGE HAIL. THE
GREATEST POTENTIAL FOR THIS APPEARS TO BE WEDNESDAY NIGHT...WHEN A
FRONTAL BOUNDARY WILL MOVE THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ043>045-063>065-SLZ022-272000-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
346 PM EDT TUE APR 26 2011

...SEVERE THUNDERSTORM WATCH 213 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND
SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ON WEDNESDAY AND
WEDNESDAY NIGHT. THE ENVIRONMENT WILL BE FAVORABLE FOR STORMS THAT
DO DEVELOP POTENTIALLY CONTAIN STRONG WINDS...AND LARGE HAIL. THE
GREATEST POTENTIAL FOR THIS APPEARS TO BE WEDNESDAY NIGHT...WHEN A
FRONTAL BOUNDARY WILL MOVE THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

APFFEL

In the hours before

Special weather statement, Apr 26, 11:59 AM EST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1259 PM EDT TUE APR 26 2011

NYZ013-021-261730-
ALLEGANY NY-LIVINGSTON NY-
1259 PM EDT TUE APR 26 2011

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS EASTERN ALLEGANY COUNTY...

* AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS TO 40 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 20 MILES NORTH OF ALFRED TO 6 MILES SOUTH OF ALFRED...AND
  MOVING EAST AT 45 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4251 7797 4256 7766 4254 7766 4253 7767
      4253 7771 4200 7774 4199 7775 4199 7793

RSH
Local storm report, Apr 26, 2:00 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
300 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     LIGHTNING        CHESHIRE                42.82N  77.33W
04/26/2011                   ONTARIO            NY   EMERGENCY MNGR

            HOUSE STRUCK BY LIGHTNING

&&

EVENT NUMBER BUF1100022

RSH
Special weather statement, Apr 26, 2:53 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
353 PM EDT TUE APR 26 2011

NYZ006-262045-
OSWEGO NY-
353 PM EDT TUE APR 26 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...LARGE HAIL...AND VERY HEAVY RAIN.  THIS STORM WAS
  LOCATED OVER EXTREME NORTHWESTERN MADISON COUNTY...AND MOVING
  NORTHEAST AT 40 MPH.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

IF ON OR NEAR ONEIDA LAKE...SEEK SHELTER NOW. GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE.

LAT...LON 4315 7588 4315 7592 4318 7602 4319 7603
      4319 7608 4320 7609 4322 7609 4333 7586
      4332 7585

HIBBERT

The radar

The Ft Drum radar (KTYX), 61 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Oswego

When
April 26, 4:17 PM EST
Where
Oswego County, 0.85 mi NW of West Monroe
Measured
51 kt (59 mph) measured gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.290, -76.080

Hail, Allegany

When
April 26, 5:29 PM EST
Where
Allegany County, 1.72 mi SE of Scio
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
42.150, -77.960

Flash Flood, Allegany

When
April 26, 5:30 PM EST to 9:00 PM EST
Where
Allegany County, 2.25 mi S of Scio to 1.47 mi E of Belfast
Cause
Heavy Rain
Property damage
$1.2 million
Reported by
Emergency Manager
Coordinates
42.138, -77.989

Flash Flood, Ontario

When
April 26, 6:35 PM EST to 9:00 PM EST
Where
Ontario County, 0.57 mi NE of Canaoice Corners to 1.57 mi SSE of East Bloomfield
Cause
Heavy Rain
Property damage
$1.1 million
Reported by
Emergency Manager
Coordinates
42.736, -77.522

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304403, 304402, 304398, 304400.